Local anesthetic systemic toxicity (LAST) is a rare but potentially life-threatening complication that occurs when excessive levels of local anesthetics are absorbed into the bloodstream. Despite their widespread use in medical and dental procedures, local anesthetics can lead to severe central nervous system (CNS) and cardiovascular complications when toxicity occurs. LAST can arise from all types of local anesthetics and through any route of administration, highlighting the importance of awareness across various medical fields.
The central nervous system is typically affected first, with symptoms ranging from mild (e.g., confusion, dizziness) to severe (e.g., seizures, coma). Cardiovascular symptoms may follow and can include arrhythmias, hypotension, and, in severe cases, cardiac arrest. The recognition of bupivacaine’s cardiotoxic effects in the 1970s highlighted the fatal potential of LAST, even in healthy individuals.
The increasing use of local anesthetics in medical practice has made the occurrence of LAST more frequent. However, with early recognition and appropriate intervention, including airway management, seizure control, and lipid emulsion therapy, the outcomes can be significantly improved. Prevention remains key, with strategies such as proper dosing, injection technique, and careful patient monitoring playing crucial roles in minimizing the risk of LAST.